One in 10 drive on drugs: survey
MORE than one in 10 Queenslanders are ignoring medical and pharmaceutical warnings and are choosing to drive their vehicles after taking prescription drugs, a recent survey revealed.
The survey, conducted by Suncorp Insurance, also revealed that prescription drugs were a factor in 2% of Queensland road accidents last year.
“Although 2% may not seem like much, it is a serious road safety issue that needs to be addressed,” Suncorp spokesman Michael Sopinski said.
“People need to know that any drug they take has the potential to impair their driving ability. Before they even think about using their cars, motorists should check with their GP about whether any medications, or combinations of medications, being taken could affect their ability to drive.”
Abuse of prescription drugs is becoming increasingly common in a society where many people are taking several medications simultaneously.
The death of Hollywood celebrity Heath Ledger in 2008 is an infamous example of the potential dangers of taking multiple prescription medications without fully understanding their possible effects.
“There are issues in regard to poly-drug use that need to be brought to people's attention,” Mr Sopinski said. “Even small amounts of a drug can have negative and potentially dangerous affects if taken in conjunction with other medications.”
Similarly, even a seemingly mild form of prescription medication can potentially become hazardous when mixed with alcohol. While it seems obvious that people should avoid driving if they have been drinking, Mr Sopinski stressed that even one or two drinks, which would technically place the driver under the legal limit, may have averse affects if mixed with medication.
“Even one or two drinks can significantly amplify a drug's side effects,” he stated.
Prescription drug packaging, by law, must contain a label warning of its potential side effects.
“I would urge motorists to take heed of these warnings, and if they have any questions, to consult their doctor.”
Side effects could include drowsiness, dizziness, nausea, light-headedness, aggression, feeling unsteady or shaky, or any issues with your eyesight.